iCliniq logo

Ask a Doctor Online Now

HomeAnswersEndocrinologythyroidWill Prednisone inhalation show changes in thyroid levels?

Does inhalation of Prednisone cause alteration in thyroid hormones?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At December 9, 2020
Reviewed AtJune 8, 2023

Patient's Query

I went to the hospital at the beginning of last month for an allergic reaction. I was given inhaled Epinephrine and 2 shots of Prednisone. 2 days later I went back to the ER for the same thing and was given another shot of Prednisone and put on a 5 day treatment of Prednisone, 80mg a day. It turns out that I was allergic to a newly purchased hamster. I could not tolerate the Prednisone. It felt like my heart was going to beat right out of my chest. My allergist and my primary doctor advised me to stop the Prednisone, and I was sent to a cardiologist. The cardiologist is not too worried about my heart after my EKG and examination, but I have further testing this week. My question is, should I be worried about my adrenals? It has been about 3 weeks since the Prednisone, and my symptoms seem largely hormonal. I have no appetite, I can not tolerate normal portions without an upset stomach. I have had moments of abnormally high (for me) heart rate while standing (120+)and sitting (90s), and my blood pressure is sometimes higher than what is normal for me (normal is usually 110/68, it has gotten to 125/75). I feel like my blood sugars might be low, which isn't subsiding after eating what I can. I'm a 35 yr old female with hypothyroidism and obesity. So, what should I do here?

Ask for a referral to an endo, or do something else? Any ideas or thoughts would be greatly appreciated.

Hi,

Welcome to iCliniq.com.

I have read your problem. The thing about corticosteroids is that they mimic some of the hormones that are produced in the body. There is something known as HPA axis which is basically hypothalamic-pituitary-adrenal axis. If corticosteroids are given externally for a long time then our body stops producing the required steroids. So if the steroids are stopped abruptly then we might have a problem with the HPA. Symptoms of low corticosteroids in the body are different from what you are describing. Since you are given corticosteroids for about 5 days and you took them for how many days is not actually clear from your question I would say that it even if you have abruptly stopped taking the steroids It wouldn't affect your body steroid production because they were not given for a long time.

You also say that you are hypothyroid. Are you taking medicine for the same? Alteration in your thyroid hormone levels in the body could explain some of the symptoms that you are describing. Let me know if you have done thyroid profile anytime in the past 1 to 2 months. Your palpitation can also be explained by your thyroid levels. Do let me know the answer some of the questions which I have asked above. Let me know if you have any further questions.

I would be happy to help

Investigations to be done

thyroid profile

Probable diagnosis

HP access separation or hyperthyroidism

Treatment plan

shall decide after the questions are answered

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Mohammed Abdul Nasir
Dr. Mohammed Abdul Nasir

Pain Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Endocrinology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy